Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

CT scan showed sinusitis acute. Prescribed avelox. Is it safe to take this medicine?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
On a follow up visit to my GP he prescribed a CT scan. The scan came back and the indication - SINUSITUS ACUTE.
A few weeks ago prior to the CT scan, the GP prescribed 5 days of Azithromycin 250mg. This did not work. Today the GP prescribed 10 day course of Avelox 400mg.

From the research I've done , this seems to be a very potent broad spectrum antiboitic and I am a bit concerned taking it. Does anyone have a comment on Avelox in general and pertaining to sinusitus? Is there a less potent antiboitic that will eliminate the sinusitus that isnt in the fluoroquinolones family?
Posted Mon, 18 Mar 2013 in Infections
Answered by Dr. Shoaib Khan 23 minutes later
Hello and welcome to XXXXXXX

Thank you for writing to us.

Yes indeed, this drug is potent, but also very effective. It is also beneficial to note that patients diagnosed with acute bacterial sinusitis (ABS) have received best results when treated with this particular drug. This statement is based from research and clinical trials.

But, if you are not comfortable with this particular drug, then I shall help you by listing all the antibiotics used for treating ABS. They are listed in order of preference for the treatment of ABS:
-Oral Avolex (Fluoroquinolone antibiotic)
-Oral Azithromycin (Macrolide antibiotic)
-Oral Augmentin (i.e. amoxicillin + clavalunate - Penicillin antibiotic)
-Oral Amoxicillin (Penicillin antibiotic)
-Oral Clarithromycin (Macrolide antibiotic)
-Oral Erythromycin (Macrolide antibiotic)

I hope this information helps sir. Do write back to me for more information or clarifications, I would be glad to help.

Best wishes.
Above answer was peer-reviewed by
Follow-up: CT scan showed sinusitis acute. Prescribed avelox. Is it safe to take this medicine? 12 minutes later

Thanks for listing the the ABS anitibiotics. This is what I was looking for.
I'm not sure why the previous course - 5 days of Azithromycin 250mg did not work.
Could it be that I need a stonger doseage or longer course? I have not had many courses of antiboitics during my life - maybe 3 or 4 times so I'm assuming I dont have an antibiotic resistance.

Is this the typical treament - one course of Macrolide/Penicillin and then proceed to Fluoroquinolone ? Or do you try another higher/longer course of Macrolide/Penicillin and then try the Fluoroquinolone?


Answered by Dr. Shoaib Khan 9 minutes later
Hello once again.

Antibiotic resistance in individuals is developed due to various causes, not just due to previous exposure. So the possible cause of a non-response to Azithromycin was either an insufficient duration, inadequate dose or resistance.

Typical treatment to a individual previously non-responsive to a particular antibiotic, is usually followed up by a more potent antibiotic used to treat that particular condition. Like for example, as I have listed the antibiotics used for ABS in order of their potency and preference, if a patient does not respond to Erythromycin, the doctor would then prescribe Clarithromycin, Amoxicillin or Augmentin. Similarly, if a patient does not respond to Azithromycin, the best option then would be to use Avolex (Moxacillin). In such cases, we prefer to shift to a better and more potent antibiotic, instead of trying a higher dose of the same antibiotic. We only do this, when there is a response, but not complete; in such cases, longer exposure of the same antibiotic would suffice.

I hope I have explained this clearly enough. If not, please ask me again, and I shall try to be more elaborate and simple.

Best wishes.
Above answer was peer-reviewed by
Follow-up: CT scan showed sinusitis acute. Prescribed avelox. Is it safe to take this medicine? 11 minutes later

Thanks for the information and quick reply - it all makes logical sense.

Your participation on this website is greatly appreciated !

Have a good day !

Thanks again
Answered by Dr. Shoaib Khan 1 minute later
I am glad I could be of assistance to you. I am sure you will recover soon, and completely.

You could rate my answers after closing this discussion, if you find the time to do so. I wish you great health thereafter.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor